Juan Carlos De Los Reyes; González, Sergio
Path following methods for steady laminar Bingham flow in cylindrical pipes
ESAIM: Mathematical Modelling and Numerical Analysis - Modélisation Mathématique et Analyse Numérique, Tome 43 (2009) no. 1 , p. 81-117
Zbl 1159.76033 | MR 2494795
doi : 10.1051/m2an/2008039
URL stable : http://www.numdam.org/item?id=M2AN_2009__43_1_81_0

Classification:  47J20,  76A10,  65K10,  90C33,  90C46,  90C53
This paper is devoted to the numerical solution of stationary laminar Bingham fluids by path-following methods. By using duality theory, a system that characterizes the solution of the original problem is derived. Since this system is ill-posed, a family of regularized problems is obtained and the convergence of the regularized solutions to the original one is proved. For the update of the regularization parameter, a path-following method is investigated. Based on the differentiability properties of the path, a model of the value functional and a correspondent algorithm are constructed. For the solution of the systems obtained in each path-following iteration a semismooth Newton method is proposed. Numerical experiments are performed in order to investigate the behavior and efficiency of the method, and a comparison with a penalty-Newton-Uzawa-conjugate gradient method, proposed in [Dean et al., J. Non-newtonian Fluid Mech. 142 (2007) 36-62], is carried out.


[1] J. Alberty, C. Carstensen and S. Funken, Remarks around 50 lines of Matlab: short finite element implementation. Numer. Algorithms 20 (1999) 117-137. MR 1709562 | Zbl 0938.65129

[2] H.W. Alt, Lineare Funktionalanalysis. Springer-Verlag (1999). Zbl 0923.46001

[3] A. Bensoussan and J. Frehse, Regularity Results for Nonlinear Elliptic Systems and Applications, Applied Mathematical Sciences 151. Springer-Verlag (2002). MR 1917320 | Zbl 1055.35002

[4] H. Brézis, Monotonicity methods in Hilbert spaces and some applications to nonlinear partial differential equations, in Contributions to Non-linear Functional Analysis, E. Zarantonello Ed., Acad. Press (1971) 101-156. MR 394323 | Zbl 0278.47033

[5] J.C. De Los Reyes and K. Kunisch, A semi-smooth Newton method for control constrained boundary optimal control of the Navier-Stokes equations. Nonlinear Anal. 62 (2005) 1289-1316. MR 2154110 | Zbl 1080.49024

[6] E.J. Dean, R. Glowinski and G. Guidoboni, On the numerical simulation of Bingham visco-plastic flow: Old and new results. J. Non-Newtonian Fluid Mech. 142 (2007) 36-62. Zbl 1107.76061

[7] G. Duvaut and J.L. Lions, Inequalities in Mechanics and Physics. Springer-Verlag, Berlin (1976). MR 521262 | Zbl 0331.35002

[8] I. Ekeland and R. Temam, Convex Analysis and Variational Problems. North-Holland Publishing Company, The Netherlands (1976). MR 463994 | Zbl 0322.90046

[9] M. Fuchs and G. Seregin, Some remarks on non-Newtonian fluids including nonconvex perturbations of the Bingham and Powell-Eyring model for viscoplastic fluids. Math. Models Methods Appl. Sci. 7 (1997) 405-433. MR 1443793 | Zbl 0882.76007

[10] M. Fuchs and G. Seregin, Regularity results for the quasi-static Bingham variational inequality in dimensions two and three. Math. Z. 227 (1998) 525-541. MR 1612689 | Zbl 0899.76044

[11] M. Fuchs, J.F. Grotowski and J. Reuling, On variational models for quasi-static Bingham fluids. Math. Methods Appl. Sci. 19 (1996) 991-1015. MR 1402153 | Zbl 0857.76006

[12] R. Glowinski, Numerical Methods for Nonlinear Variational Problems, Springer Series in Computational Physics. Springer-Verlag (1984). MR 737005 | Zbl 0536.65054

[13] R. Glowinski, J.L. Lions and R. Tremolieres, Analyse numérique des inéquations variationnelles1976). Zbl 0358.65091

[14] M. Hintermüller and K. Kunisch, Path-following methods for a class of constrained minimization problems in function spaces. SIAM J. Optim. 17 (2006) 159-187. MR 2219149 | Zbl 1137.49028

[15] M. Hintermüller and K. Kunisch, Feasible and non-interior path-following in constrained minimization with low multiplier regularity. SIAM J. Contr. Opt. 45 (2006) 1198-1221. MR 2257219 | Zbl 1121.49030

[16] M. Hintermüller and G. Stadler, An infeasible primal-dual algorithm for TV-based inf-convolution-type image restoration. SIAM J. Sci. Comput. 28 (2006) 1-23. MR 2219285 | Zbl 1136.94302

[17] M. Hintermüller, K. Ito and K. Kunisch, The primal-dual active set strategy as a semi-smooth Newton method. SIAM J. Optim. 13 (2003) 865-888. MR 1972219 | Zbl 1080.90074

[18] R.R. Huilgol and Z. You, Application of the augmented Lagrangian method to steady pipe flows of Bingham, Casson and Herschel-Bulkley fluids. J. Non-Newtonian Fluid Mech. 128 (2005) 126-143.

[19] K. Ito and K. Kunisch, Augmented Lagrangian methods for nonsmooth, convex optimization in Hilbert spaces. Nonlinear Anal. 41 (2000) 591-616. MR 1780634 | Zbl 0971.49014

[20] K. Ito and K. Kunisch, Semi-smooth Newton methods for variational inequalities of the first kind. ESAIM: M2AN 37 (2003) 41-62. Numdam | MR 1972649 | Zbl 1027.49007

[21] J.-L. Lions, Optimal Control of Systems Governed by Partial Differential Equations. Springer-Verlag (1971). MR 271512 | Zbl 0203.09001

[22] P.P. Mosolov and V.P. Miasnikov, Variational methods in the theory of the fluidity of a viscous-plastic medium. J. Appl. Math. Mech. (P.M.M.) 29 (1965) 468-492. Zbl 0168.45505

[23] T. Papanastasiou, Flows of materials with yield. J. Rheology 31 (1987) 385-404. Zbl 0666.76022

[24] G. Stadler, Infinite-dimensional Semi-smooth Newton and Augmented Lagrangian Methods for Friction and Contact Problems in Elasticity. Ph.D. thesis, Karl-Franzens University of Graz, Graz, Austria (2004).

[25] G. Stadler, Path-following and augmented Lagrangian methods for contact problems in linear elasticity. J. Comp. Appl. Math. 203 (2007) 533-547. MR 2323060 | Zbl 1119.49028

[26] D. Sun and J. Han, Newton and quasi-Newton methods for a class of nonsmooth equations and related problems. SIAM J. Optim. 7 (1997) 463-480. MR 1443629 | Zbl 0872.90087

[27] M. Ulbrich, Nonsmooth Newton-like methods for variational inequalities and constrained optimization problems in function spaces. Habilitation thesis, Technische Universität München, Germany (2001-2002).